California, 2010

Winter Storm and High Wind in California, March 29 to 31, 2010

March 29 to 31, 2010 · NWS REV · 3 events in 3 counties and zones

Strong and cold low pressure over the Gulf of Alaska on the 29th dropped slowly south and into the region on the 31st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong and cold low pressure over the Gulf of Alaska on the 29th dropped slowly south and into the region on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 29, 6:12 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 29, 6:12 PM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
712 PM PDT MON MAR 29 2010

.UPDATE...
UPDATED THE FORECAST THIS EVENING TO BRING IN MORE SPILLOVER INTO
THE LEE OF THE SIERRA TONIGHT THROUGH EARLY TUESDAY
MORNING...ESPECIALLY AROUND THE RENO-TAHOE AREA. RAIN AND SNOW HAS
REALLY PUSHED IN OVER THE LAST COUPLE HOURS...FILLING IN WITH
SNOW LEVELS AROUND 7500-8000 FEET. SNOW LEVELS ARE EXPECTED TO
LOWER TO LAKE LEVEL LATER TONIGHT...WITH UP TO 6 INCHES
EXPECTED ABOVE 7500 FEET THROUGH TUESDAY MORNING. MAY NEED UPDATE
WINTER STORM WARNING FOR TAHOE TO START A LITTLE EARLIER...BUT
WILL HOLD OFF FOR NOW.

SPILLOVER INTO THE RENO AREA HAS DAMPENED SOME OF THE WINDS FROM
WHAT WE WERE SEEING EARLIER THIS AFTERNOON. THIS HAS PUSHED THE
STRONGEST WINDS FURTHER TO THE EAST OVER FERNLEY...DAYTON. STRONG
WINDS TO THE NORTH OVER THE SMOKE CREEK AND BLACK ROCK DESERTS
ARE CAUSING SOME DUST STORM CONDITIONS AROUND GERLACH. PEOPLE
SHOULD AVOID TRAVEL AROUND THE GERLACH AREA THIS EVENING...DUE TO
VISIBILITIES REDUCED TO LESS THAN 1/4 MILE. WILL NOT ISSUE A DUST
STORM WARNING AT THIS TIME...DUE TO THE LOCALIZED NATURE OF THE
BLOWING DUST. WILL CONTINUE TO MENTION THE BLOWING DUST IN THE
HIGH WIND WARNING ALREADY OUT FOR THE ZONE AS WELL.

AS FAR AS THE DUST STORM WARNING FOR CHURCHILL AND PERSHING
COUNTIES...WILL ALLOW IT TO EXPIRE AT 8PM...WITH THE HIGH WIND
WARNING GOING BACK INTO EFFECT AT 8PM.  HOON

&&

.PREVIOUS DISCUSSION... /ISSUED 245 PM PDT MON MAR 29 2010/

NEAR TERM...THROUGH 6 PM TUESDAY...
WINDS HAVE BACKED OFF A BIT FROM THIS MORNING IN RENO/TAHOE
AREAS...BUT HAVE REALLY BEGUN TO INCREASE ACROSS THE NORTH. AS OF
THIS WRITING ALL APPEARS TO BE ON TRACK FOR WIND WARNING. JET IS
NOSING INTO SOUTHWEST OREGON ATTM AND IS SLOWLY PROGRESSING
SOUTHEAST PER WV IMAGERY. ALSO...LENTICULARS ARE APPARENT AS WELL
AS A MID-LEVEL OVERCAST ON THE WEST SLOPE OF THE SIERRA WITH A
SHARP EAST EDGE.

..WINDS...

MODELS IN GOOD AGREEMENT WITH BEST DOWNSLOPE POTENTIAL THIS
EVENING. VIS SATELLITE TRENDS ALSO SEEM TO BEAR THIS OUT. LOCAL
WRF SHOWS IMPRESSIVE BREAKING WAVE SOUTH OF SUSANVILLE THIS
EVENING THEN WEAKENING OVERNIGHT. OVERALL IDEAS OF GUSTS TO 60-70
MPH VALLEY AREAS WITH GUSTS TO 100 MPH AT MOUTHS OF CANYONS AND
FOOTHILLS STILL SEEM APPROPRIATE FOR THIS EVENING. ACROSS
PERSHING/CHURCHILL COUNTIES...DUST STORM WARNING WILL CONTINUE.
KLOL DOWN TO 1/4 MILE AT TIMES AND A LOT OF DUST CAN BE SEEN
COMING OFF HUBMOLDT/CARSON SINKS.

AS BREAKING WAVE WEAKENS AND MTN WAVES TRANSITION TO TRAPPED LEE
WAVES...WINDS WILL DIMINISH SOME. HOWEVER...WITH SFC GRADIENT
INCREASING AS STRONG COLD FRONT APPROACHES...DO NOT EXPECT THEM TO
BACK OFF THAT MUCH. IN FACT...EXPECT ANOTHER INCREASE IN WINDS
TUES AS THERMAL GRADIENT TIGHTENS DUE TO DIFFERENTIAL HEATING AND
SFC LOW BOTTOMS OUT AOB 990 MB OVER ERN NV. WINDS MAY NOT REACH
WARNING CRITERIA MANY AREAS...BUT AT LEAST A STG ADVISORY LEVEL
EVENT WILL OCCUR SO WARNINGS WILL REMAIN NEAR AND SOUTH OF I-80.
EXPECT WINDS TO DIMINISH TOMORROW EVENING SOMETIME...AND COULD SEE
WARNINGS BEING EXTENDED BY 3-6HRS...BUT WILL LET THAT BE ADDRESSED
LATER.

..SNOW...

WITH SUCH A STRONG COLD FRONT AND COLD AIR BEHIND THE
FRONT...EXPECT MOISTURE TO BE A LITTLE HIGHER THAN WHAT MODELS
SHOW. PLENTY OF CONVECTION OVER NORTHEAST PACIFIC WATERS SO THERE
SHOULD BE SOME MOISTURE TO WORK WITH IN POST-FRONTAL AIRMASS. WITH
STG FRONT MOVING THROUGH AND EXIT REGION OF JET OVER THE AREA
NEAR AND NORTH OF I-80 TOMORROW...EXPECT SOME SPILLOVER. MOST
INSTABILITY AND FORCING IS OVER LASSEN COUNTY TOWARDS EXTREME NW
NV. SHOULD SEE A GOOD BAND DEVELOP THERE...BUT GIVEN SOLAR HEATING
WILL ONLY ISSUE ADVISORY FOR LASSEN/PLUMAS. EXPECT MUCH OF THE
SNOW TO MELT WITH ONLY SLUSHY ROADS IN LASSEN/PLUMAS WITH HEAVIER
SNOW. WINDS ALSO WILL BE GUSTING SO WILL MENTION SOME BLOWING SNOW
ALSO AS PK GUSTS COULD BE 45 MPH.

FURTHER SOUTH...SINCE THE MOISTURE IS NOT TERRIBLY DEEP AND THERE IS A
STABLE LAYER NR 550 MB NEAR THE TAHOE BASIN...DO NOT EXPECT MUCH
TO SPILL INTO RENO. SNOW WILL BE HEAVY AT TIMES FOR THE TAHOE
BASIN WITH THE GOOD FORCING/OROGRAPHIC FLOW. IN ADDITION...WINDS
WILL CONTINUE TO BE STRONG AS MENTIONED ABOVE. CONSIDERED BLIZZARD
WARNING BUT SINCE THERE IS LITTLE LOW-ELEVATION SNOW AND HIGH
ELEVATION SNOW IS WELL-PACKED WILL GO WITH STRONG WINTER STORM
WARNING. MOST BLOWING SNOW WILL BE DUE TO WHAT IS FALLING AND ROAD
CONDITIONS LIKELY TO BE SLUSHY DUE TO TIME OF DAY AND NOT ICY.
HOWEVER...BLIZZARD CONDITIONS WILL OCCUR OVER THE PASSES WITH
RIDGE GUSTS OVER 100 MPH AT TIMES.

RENO AND MUCH OF WRN NV WILL SEE SCT TO NUMEROUS SNOW SHOWERS
AFTER FRONT PASSES. FURHTER SOUTH ACROSS MONO COUNTY...MAY NEED A
WINTER WEATHER ADVISORY...BUT SINCE THE WORST CONDITIONS THERE ARE
BEYOND 24 HRS AND WIND EVENT REALLY HAS YET TO BEGIN WILL LEAVE
ALONE FOR NOW.

FINALLY...TEMPERATURES WILL SEE A SHARP DROP...ESPECIALLY THOSE
ALONG THE HIGHWAY 50/I-80 CORRIDORS WHICH ARE IN THE 70S NOW.
TEMPS WILL BE 20-30 DEGREES COOLER FOR THESE AREAS WITH A BRISK
WIND. MOST AREAS NORTH OF HIGHWAY 50 WILL SEE THEIR HIGHS DURING
THE MORNING HOURS JUST BEFORE FRONTAL PASSAGE. WALLMANN

SHORT TERM...TUESDAY NIGHT THROUGH FRIDAY MORNING...

SHARP GRADIENT TUESDAY NIGHT WILL BEGIN TO RELAX INTO WEDNESDAY WITH
THE STRONGEST WINDS SHIFTING SOUTH AND WEST AS THE COLD FRONT MOVES
OUT OF THE AREA AND THE UPPER LEVEL TROUGH SAGS SOUTH. MONO COUNTY
RIDGES WILL STILL BE GUSTING 80-100 MPH TUESDAY NIGHT...BUT WILL
ALSO DROP OFF BY WEDNESDAY MORNING AS THE JET MOVES EAST.

SNOW LEVELS WILL BE AT ALL VALLEY FLOORS WITH SNOW EXPECTED THROUGH
THE SIERRA AND WESTERN NEVADA. BEST CHANCES FOR PRECIPITATION WILL
BE ALONG THE LEADING EDGE OF THE TROUGH WITH JET DYNAMICS PROVIDING
ADDITION LIFT AND INSTABILITY. THE HEAVIEST PRECIP DURING THIS
PERIOD WILL BE TUESDAY NIGHT INTO WEDNESDAY WITH 5 TO 8 INCHES AT
LAKE LEVEL AND UP TO A FOOT ABOVE 7000 FEET. WESTERN NEVADA VALLEYS
MAY SEE UP TO A COUPLE INCHES OF SNOW BY WEDNESDAY MORNING. THE
TROUGH ITSELF LOOKS TO BE HIGHLY UNSTABLE AND SHOULD KEEP SHOWERS
GOING ACROSS THE REGION THROUGH THURSDAY MORNING... ESPECIALLY
THROUGH THE SIERRA...BUT ADDITIONAL ACCUMULATION WILL BE LIGHT.
THERE IS SOME CONCERN ABOUT THUNDERSTORMS DEVELOPING TUESDAY NIGHT
AS THE COLD UNSTABLE CORE OF THE LOW MOVES OVERHEAD...BUT DID NOT
FEEL THE RISK WAS STRONG ENOUGH TO MENTION IN THE FORECAST AT THIS
TIME.

BLUSTERY AND COLD CONDITIONS CAN BE EXPECTED WEDNESDAY AND THURSDAY
WITH THE DEEP LONGWAVE TROUGH CENTERED OVER THE WESTERN CONUS. 700
MB TEMPERATURES AROUND -13 DEGREES C ALONG WITH CLOUD COVER AND
SHOWERS WILL MAKE IT FEEL MORE LIKE LATE JANUARY RATHER THAN EARLY
APRIL.

TROUGH BEGINS MOVING OUT OF THE REGION THURSDAY NIGHT WITH A
SHORTWAVE RIDGE BUILDING IN FRIDAY MORNING. THIS WILL LEAD TO A
SHORT PERIOD OF DRYING AND SOME WARMING. DF

LONG TERM...FRIDAY THROUGH MONDAY...
THE ACTIVE PERIOD WILL CONTINUE THROUGH THE EXTENDED AS THE WEST
COAST REMAINS IN A LONGWAVE TROUGH PATTERN. AT THE SYNOPTIC SCALE...
TWO SYSTEMS WILL AFFECT THE AREA WITH ONE ON FRIDAY AND THE NEXT BY
SUNDAY NIGHT AND MONDAY. THE MAIN CHANGES TO THE EXTENDED GRIDS
INCLUDE LOWERING MONDAY'S HIGH...LOWERING POPS SATURDAY THROUGH
SUNDAY...AND RAISING POPS A TAD SUNDAY NIGHT.

FRIDAY'S SYSTEM WILL BE A BRUSH-BY WITH THE BEST PRECIP CHANCES IN
THE SIERRA AND ACROSS THE NORTHERN CWA. ELSEWHERE...IT LOOKS LIKE
MAINLY A GUSTY WIND PRODUCER. SATURDAY THROUGH EARLY SUNDAY...A FLAT
AND DIRTY SHORTWAVE RIDGE WILL MOVE IN AS THE NEXT SYSTEM DIGS OFF
THE COAST. I NUDGED DOWN THE PREVIOUS POPS WITH THE FLAT RIDGE IN
MIND...ALTHOUGH I STILL MAY NOT BE LOW ENOUGH DEPENDING ON HOW MUCH
MOISTURE WE CAN RETAIN WITH CONTINUED WESTERLY UPSLOPE FLOW OVER THE
SIERRA. THE ECMWF THINKS NOT ENOUGH SO IT IS DRY WHILE THE GFS HAS
SOME MOISTURE AND SHOWERS CONTINUING.

SUNDAY NIGHT AND MONDAY...THE NEXT SYSTEM LOADS UP OFF THE CALIFORNIA
COAST. THAT SYSTEM HAS QPF RIPOFF POTENTIAL WITH THE POSSIBILITY FOR
DIGGING INTO SOUTHERN CALIFORNIA/SPLITTING AS IT COMES ASHORE. THE
POTENTIAL DIGGING CONCEPT IS WELL ADVERTISED IN THE GFS SPAGHETTIS
WITH A 10 DM STANDARD DEVIATION ON THE SOUTH SIDE OF THE INCOMING
LOW OFF THE CALIFORNIA COAST SUNDAY/SUNDAY NIGHT. HOWEVER...THE
GFS/ECMWF AND GFS ENSEMBLE PROBABILISTIC QPF ALL SUGGEST AT LEAST
SOME CHANCE OF PRECIP AND WE ARE IN A LONGWAVE TROUGH PATTERN SO
EVEN IF THE LOW SPLITS SOME IT SHOULD STILL PROGRESS INTO THE
REGION. THEREFORE...I ADDED A SLIGHT CHANCE OF PRECIP SUNDAY NIGHT
FOR THE BASIN WITH CONTINUED MID-RANGE CHANCES FOR THE SIERRA.

ONE THING IS LIKELY MONDAY AND THAT IS MUCH COLDER TEMPERATURES THAN
SUNDAY AS THE COLD POOL/TROUGH AXIS MOVES OVERHEAD. THEREFORE I
LOWERED HIGHS SOME 10-15 DEGREES OR AROUND 10 DEGREES BELOW AVERAGE
FOR MOST AREAS FOR MONDAY. SNYDER

AVIATION...

POWERFUL EARLY SPRING STORM IS MOVING INTO THE REGION TODAY WITH THE
PRIMARY IMPACT INITIALLY BEING GUSTY WINDS. RIDGE TOP WINDS ARE
GUSTING UP TO 85 KTS AT THIS TIME AND ARE EXPECTED TO EXCEED 110 KTS
BY THIS EVENING AND OVERNIGHT. THIS HAS BEEN CREATING ROTOR CLOUDS
AND MODERATE-SEVERE TURBULENCE. AS WIND CONTINUE TO INCREASE THIS
EVENING...WIDESPREAD SEVERE TURBULENCE IS LIKELY. LOW LEVEL WIND
SHEAR IS ALSO A CONCERN AT ALL AIRPORTS ACROSS THE AREA.

LOW LEVEL S-SW WINDS ARE ALREADY GUSTING ACROSS WESTERN NEVADA...BUT
WILL FURTHER INCREASE THIS EVENING WITH WIDESPREAD GUSTS OVER 45 KTS
LIKELY AND LOCALLY HIGHER GUSTS TO 60 KTS IN THE LEE OF THE SIERRA.
THE GUSTY WINDS HAVE CREATED LOCALIZED AREAS OF BLOWING DUST...BUT
VISIBILITY HAS LARGELY REMAINED VFR. THE EXCEPTION TO THIS IS
THROUGH PORTIONS OF PERSHING AND CHURCHILL COUNTIES WHERE VISIBILITY
HAS BEEN REDUCED TO 1SM IN BLOWING DUST AND HAZE.

WINDS HAVE BEEN VARIABLE BETWEEN THE SOUTHEAST AND SOUTHWEST AT KRNO
THIS AFTERNOON...BUT SHOULD STAY SSW AS THE STRONGEST WINDS PICK UP
THIS EVENING. THE HIGHEST GUSTS WILL BE BETWEEN 23-05Z...WHERE GUSTS
OF 45-55 KTS WILL BE COMMON. ROTORS CAN BE EXPECTED  AND
ENCOUNTERING LIGHTER WINDS FOLLOWED BY STRONG AND GUSTY WINDS IS
LIKELY. THERE WILL BE A BIT OF A LULL OVERNIGHT IN THE WIND...WITH
GUSTS UP TO 40 KTS...BEFORE THEY PICK UP AGAIN EARLY TUESDAY MORNING
/AROUND 12Z/ TO 50 KTS AHEAD OF A COLD FRONT. THERE IS A GOOD CHANCE
THERE WILL BE PERIODS OF RAIN AND SNOW LATER IN THE DAY WEDNESDAY AT
KRNO.

AN INCREASE IN THE SSW WIND AT BOTH KTVL AND KTRK CAN ALSO BE
EXPECTED LATE THIS AFTERNOON WITH GUSTS OVER 45 KTS LIKELY.
PRECIPITATION WILL AFFECT BOTH SITES AROUND 00-02Z...BEGINNING AS
RAIN...THEN TRANSITIONING TO A RAIN/SNOW MIX OVERNIGHT AND THEN ALL
SNOW BY EARLY TUESDAY MORNING WITH LIFR-VLIFR CONDITIONS IN PERIODS
OF HEAVY SNOW AND GUSTY WINDS. DF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY NVZ005.

     HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY NVZ002.

     WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY NVZ002.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
     NVZ001.

     HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY NVZ003.

     DUST STORM WARNING UNTIL 8 PM PDT THIS EVENING NVZ004.

     HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY NVZ004.

CA...HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY CAZ070-071.

     WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT TUESDAY CAZ071.

     HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY CAZ073.

     HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY CAZ072.

     WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 29, 4:51 AM PST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
551 AM PDT MON MAR 29 2010

CAZ070>073-NVZ001>005-300100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
551 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

FOR THE TAHOE BASIN...
A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 11 AM
PDT THIS MORNING.
A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 AM PDT TUESDAY.

FOR THE NORTHERN SIERRA AND FAR NORTHERN WASHOE COUNTY...
A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 AM PDT TUESDAY.

FOR THE RENO...CARSON CITY...MINDEN AREA...
A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM PDT TUESDAY.

FOR MONO COUNTY... A HIGH WIND WARNING REMAINS IN EFFECT FROM 5
PM THIS AFTERNOON TO 5 PM PDT TUESDAY.

A SLOW MOVING...VERY STRONG COLD FRONT WILL MOVE INTO THE NORTHERN
AND CENTRAL SIERRA TONIGHT...AND WILL MOVE THROUGH THE SOUTHERN
SIERRA AND WESTERN NEVADA ON TUESDAY.

AHEAD OF THE COLD FRONT EXTREMELY STRONG WINDS WILL AFFECT THE
AREA BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT. DAMAGING
WIND GUSTS OF OVER 70 MPH ARE EXPECTED. PLEASE REFER TO WWUS75
KREV RNONPWREV FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING.

A POWERFUL COLD FRONT WILL MOVE THROUGH THE CENTRAL SIERRA ON
TUESDAY. HEAVY SNOW AND STRONG WINDS WILL COMBINE TO CREATE
BLIZZARD CONDITIONS IN THE TAHOE BASIN AND ALPINE COUNTY
THROUGHOUT THE DAY ON TUESDAY. PLEASE REFER TO WWUS45 KREV
RNOWSWREV FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED STARTING THIS AFTERNOON AND
CONTINUING OVERNIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL
TOTALS AND SIGNIFICANT WIND INFORMATION TO THE NATIONAL WEATHER
SERVICE IN RENO.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Mar 29, 6:53 PM PST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT - STORM STATEMENT
NATIONAL WEATHER SERVICE RENO NV
753 PM PDT MON MAR 29 2010

CAZ070>073-NVZ001>005-301200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
753 PM PDT MON MAR 29 2010

...CURRENT LIST OF WATCHES WARNINGS AND ADVISORIES...

* HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY FOR GREATER LAKE
  TAHOE AREA-GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-
  EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-SURPRISE VALLEY
  CALIFORNIA.

* WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT TUESDAY FOR
  LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES.

* HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY FOR GREATER RENO-
  CARSON CITY-MINDEN AREA-MONO.

* WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY FOR
  GREATER LAKE TAHOE AREA.

* HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
  FOR MINERAL AND SOUTHERN LYON COUNTIES.

* HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY FOR WESTERN NEVADA
  BASIN AND RANGE INCLUDING PYRAMID LAKE.

HOON

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 winter weather, 1 winter storm. Local standard time, as filed.

High Wind, Mono

When
March 29, 8:00 PM PST to March 30, 3:00 AM PST
Where
Mono forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Tom's Place reported 4-inch tree limbs down. Here are some specific wind gusts: Mammoth Mountain 122 mph, Mammoth airport AWOS 58 mph, 61 mph at the Walker RAWS, and 60 mph at the Bridgeport RAWS.

Winter Weather, Lassen/Eastern Plumas/Eastern Sierra

When
March 29, 8:00 PM PST to March 31, 12:00 AM PST
Where
Lassen/Eastern Plumas/Eastern Sierra forecast zone
Reported by
COOP Observer
Coordinates
40.086, -120.650 (the zone’s center; the record gives no point)

Heavy convective banding caused widespread 6 to 12 inches for the southwestern portion of the forecast zone, generally west of a Fredonyer Pass to Beckwourth to Sierraville Line. Specific snowfall totals include 13 inches in Portola and 6 inches in Sloat. Elsewhere, an estimated 2 to 4 inches fell from near Susanville north to Beiber.

Winter Storm, Greater Lake Tahoe Area

When
March 29, 11:00 PM PST to March 30, 9:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
COOP Observer
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Frequent gusts of 25 to 35 mph (see Truckee and South Lake Tahoe AWOS) accompanied periods of moderate to heavy snowfall with this event. Winds gusted as high as 140 mph over the Sierra crest with as high as 60 mph down to 8000 ft. Some snowfall totals include 20 to 28 inches near the crest, 14 inches in Tahoe City, and 12 inches at the Truckee airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221933, 222282, 222283.